Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 198, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 30, 2013, 10:52 AM MST for Mohave County, Arizona. It was in force for 83 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2013, 10:52 AM MST (17:52 UTC)
- Expired
- Aug 30, 2013, 12:15 PM MST
- In force
- 83 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 11:45 AM MST | FLASH FLOOD | 5 Sse Kingman Airport, AZ | MOHAVE COUNTY S.O. REPORTS THAT DW RANCH ROAD IS NOT PASSABLE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937
WGUS55 KVEF 301752
FFWVEF
AZC015-301915-
/O.NEW.KVEF.FF.W.0198.130830T1752Z-130830T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1052 AM MST FRI AUG 30 2013
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 1215 PM MST.
* AT 1046 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER DEAN
PEAK...OR 11 MILES SOUTHEAST OF KINGMAN. THE STORM PRODUCING
VERY HEAVY RAIN WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
DEAN PEAK...HUALIAPAI MOUNTAIN PARK AND DW RANCH ROAD IN CENTRAL
MOHAVE COUNTY.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 60 AND 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS.
&&
LAT...LON 3515 11399 3518 11398 3518 11392 3520 11391
3520 11384 3515 11372 3508 11379 3508 11388
$$
LERICOSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:15 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 30, 9:15 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 915 AM PDT FRI AUG 30 2013 .SYNOPSIS...A MOIST AND UNSTABLE ATMOSPHERE WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA THROUGH THIS WEEKEND WITH THE GREATEST CHANCES IN THE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARD WITH THUNDERSTORMS WILL BE HEAVY RAINFALL THAT COULD RESULT IN FLASH FLOODING. THUNDERSTORM CHANCES ARE EXPECTED TO DECREASE SLIGHTLY FROM MONDAY ONWARD. && .UPDATE...HAVE GONE AHEAD AND EXPANDED THE FLASH FLOOD WATCH TO INCLUDE ALL OF SAN BERNARDINO COUNTY...THE SOUTHERN AREAS OF THE COLORADO RIVER VALLEY AND THE WHITE MOUNTAINS OF INYO COUNTY. PLENTY OF MOISTURE AVAILABLE WITH MOST OF THE PW SENSORS READING BETWEEN 1.75 AND 2.00 INCHES. SO FAR THIS MORNING SHOWERS AND THUNDERSTORMS HAVE MAINLY BEEN CONFINED TO CENTRAL CLARK COUNTY WHERE THERE HAS BEEN SOME ENHANCEMENT FROM A DISTURBANCE MOVING THROUGH ARIZONA. ONLY ISOLATED ACTIVITY ELSEWHERE...BUT COVERAGE IS EXPECTED TO INCREASE THIS AFTERNOON ESPECIALLY IN AREAS THAT ARE SEEING PLENTY OF SUNSHINE THIS MORNING WHICH IS BASICALLY THE FAR WESTERN AND NORTHERN AREAS OF THE CWA. AREAS UNDER THE CLOUD COVER COULD BE DELAYED IN SEEING CONVECTION UNTIL LATER THIS AFTERNOON. && .PREV DISCUSSION... 225 AM PDT FRI AUG 30 2013 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. WHAT WAS LEFT OF THE CONVECTIVE COMPLEX THAT DEVELOPED OVER MOHAVE COUNTY YESTERDAY AFTERNOON WAS GONE, HOWEVER, THE FOCUS EARLY THIS MORNING ON RADAR NOW SHIFTS TO ONGOING CONVECTION ACROSS YAVAPAI AND COCONINO COUNTIES IN ARIZONA THAT WAS MOVING WESTWARD. THE HRRR MODEL DID NOT DO A BAD JOB INDICATING THIS. THUS USING A BLEND OF THIS MODEL AND THE LATEST RADAR TRENDS, I WENT AHEAD AND ADJUSTED UP POPS ACROSS MUCH OF MOHAVE COUNTY FOR EARLY THIS MORNING AS IT APPEARS MUCH OF THIS ACTIVITY SHOULD HAVE A CHANCE AT MAKING IT OVER THE BORDER INTO OUR AREA. THE CLOUD COVER ASSOCIATED WITH THIS AS WELL AS WHAT REMAINS FROM THE CLOUD COVER FROM THE CONVECTIVE COMPLEX THAT FORMED ON THURSDAY AFTERNOON WILL PRESENT A BIT OF A CHALLENGE AS THIS COULD LIMIT HEATING LATER TODAY OVER MOHAVE COUNTY WHICH MAY DELAY OR INHIBIT CONVECTION ALTOGETHER IN THIS AREA. AS FAR AS WHAT GOES ON THIS AFTERNOON AND EVENING, ACTIVITY WILL BE DRIVEN BY HEATING WITH PERHAPS SOME HELP FROM A WEAK DISTURBANCE AND INVERTED TROUGH IN THE MID-LEVELS WORKING NORTHWEST ACROSS SOCAL. SERIOUS MOISTURE REMAINS IN PLACE ACROSS OUR ENTIRE AREA WITH PWATS REMAINING IN THE UPPER REACHES OF CLIMATOLOGY FOR THIS AREA, WITH VALUES AT OR ABOVE 1.75 INCHES FORECAST TO BE AROUND FROM I-15 ON SOUTH. FORECASTED 700-300 MB THETA E VALUES ARE SHOWN TO BE AT LEAST 340 K ACROSS MOST OF AREA AS WELL. A LOOK AT INSTABILITY PARAMETERS OFF THE MODELS SHOWS INSTABILITY IN PLACE ACROSS OUR ENTIRE AREA, HOWEVER, BOTH THE GFS AND ECMWF SHOW THE GREATEST LI'S OF -2 TO -4 ACROSS MOHAVE, CLARK AND SOUTHERN NYE COUNTIES. SO WHILE WE COULD SEE SHOWERS AND THUNDERSTORMS ACROSS ANY PORTION OF THE AREA THIS AFTERNOON AND EVENING, ODDS LOOK TO FAVOR AN AREA WITHIN 75 MILES ON EITHER SIDE OF A LINE FROM NEAR LONE PINE TO LAS VEGAS TO KINGMAN AS THE MOST ACTIVE LOCATIONS. THUS I WENT AHEAD AND ISSUED A FLASH FLOOD WATCH FOR MOST OF MOHAVE, ALL OF CLARK, SOUTHERN NYE, NORTHEAST SAN BERNARDINO AND ALL OF INYO COUNTY EXCEPT THE WHITE MOUNTAINS FROM LATE THIS MORNING THROUGH THIS EVENING AS WITH SO MUCH MOISTURE IN PLACE THE UNLOAD POTENTIAL WILL BE THERE IN ANY STRONGER OR SLOWER MOVING STORMS. THE STEERING FLOW SHOWN BY THE WRF AND GFS IS GENERALLY LIGHT AND FROM THE EAST TODAY, HOWEVER, BY THIS EVENING IT DOES TAKE ON MORE OF A NORTHEAST COMPONENT. THUS, THIS MAY BE ONE OF THOSE DAYS WHERE STORMS DO NOT AFFECT THE LAS VEGAS VALLEY UNTIL LATER THIS EVENING AS WE MAY HAVE TO WAIT FOR ACTIVITY TO HEAD IN FROM NORTHWEST ARIZONA, NORTHEAST CLARK COUNTY OR SOUTHWEST UTAH. ACTIVITY SHOULD DECREASE LATER THIS EVENING, HOWEVER, CLOUDS MAY NOT COMPLETELY CLEAR OUT TONIGHT, WHICH COULD IMPACT THE FORECAST FOR SATURDAY. AS FAR AS SATURDAY GOES, RIDGING ALOFT WILL REMAIN CENTERED OVER THE SOUTHWEST AND THIS WILL KEEP OUR AREA IN A SOUTHEAST FLOW ALOFT WHICH WILL ALLOW FOR WHATEVER MOISTURE IS IN PLACE TO REMAIN WITH THE POTENTIAL FOR ADDITIONAL MOISTURE TO WORK INTO THE AREA. ACTIVITY ON SATURDAY WILL DEPEND ON HEATING AND THUS IF WE START OFF TOO CLOUDY THIS COULD LIMIT WHAT WE SEE WITH RESPECT TO SHOWER AND THUNDERSTORM ACTIVITY. THE 00Z RUNS OF THE WRF, GFS, ECMWF AS WELL AS OUR LOCAL HI-RESOLUTION MODELS FAVORED ACTIVITY DEVELOPING MAINLY ACROSS SOUTHERN NEVADA, INYO AND NORTHERN AND CENTRAL MOHAVE COUNTY WITH LESS ACTIVITY FURTHER SOUTH ON THE BACK SIDE OF THE INVERTED TROUGH. FOR NOW WE HAVE HELD OFF ON ANY FLASH FLOOD WATCHES FOR SATURDAY, BUT WITH SO MUCH MOISTURE IN PLACE, THE MAIN CONCERN IN STORMS AGAIN WILL BE FLASH FLOODING. TEMPS WILL CONTINUE TO REMAIN BELOW NORMAL FOR HIGHS AND AT OR ABOVE NORMAL FOR LOWS. I USED A BLEND OF PERSISTENCE, THE SREF AND ECMWF FOR MAX TEMPS AND CONTINUITY AND MOS GUIDANCE FOR MIN TEMPS. DEWPOINTS WERE ADJUSTED UP SLIGHTLY OVER GUIDANCE GIVEN HOW MOIST WE HAVE BEEN THE PAST 2 DAYS AND IT SEEMS MODELS HAVE BEEN A LITTLE LOW ON PICKING UP ON THIS. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MODELS IN PRETTY GOOD AGREEMENT SUNDAY NIGHT THROUGH TUESDAY WITH A PRETTY GENERIC MONSOON PATTERN AND NO SIGNIFICANT WAVES IMPACTING THE AREA. HIGH PRESSURE IS FORECAST ROUGHLY OVER THE COLORADO AND NEW MEXICO BORDER AREA WITH AN AREA OF LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST. SOUTHERLY FLOW OVER THE FORECAST AREA WILL KEEP MONSOON MOISTURE AROUND WITH THE DEEPEST MOISTURE OVER THE EASTERN PORTION OF THE FORECAST AREA AS IS TYPICAL WITH THIS PATTERN. AS A RESULT WE ARE STILL LOOKING AT A CHANCE OF THUNDERSTORMS EAST WITH A SLIGHT CHANCE WEST. MODELS DIFFER FOR WEDNESDAY THROUGH THURSDAY WITH THE GFS AND TO A LESSER EXTENT THE GEM MOVING THE AREA OF LOW PRESSURE INLAND. THIS WOULD BRING DRIER AIR INTO THE AREA FROM THE WEST. THE ECMWF IS EXPANDING THE HIGH WESTWARD WHICH MAY KEEP A BIT MORE MOISTURE IN PLACE BUT ALSO COULD LEAD TO WARMING AND SOME STABILIZING. BASICALLY GOING WITH A BLEND...I MADE LITTLE CHANGE TO THE INHERITED GRIDS AND KEPT AT LEAST A SLIGHT CHANCE OVER THE EASTERN TWO THIRDS OF THE FORECAST AREA WHILE DRYING THE WEST BY THURSDAY. ALSO WENT WITH A WARMING TREND AND ABOVE NORMAL TEMPERATURES WEDNESDAY AND THURSDAY. && .AVIATION...FOR MCCARRAN... FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...FOR MCCARRAN...SHRA/TSRA ARE EXPECTED TO BE AROUND THE VALLEY MAINLY AFTER 18Z AND ESPECIALLY AFTER 20Z TODAY. SHRA AND TSRA ARE EXPECTED TO MOVE IN A WEST TO SOUTHWEST DIRECTION THIS AFTERNOON AND EVENING SO ACTIVITY THAT DEVELOPS OVER NW AZ OR NORTHEAST CLARK COUNTY WILL NEED TO BE WATCHED - ESPECIALLY FOR ANY OUTFLOW BOUNDARIES. WINDS SHOULD FAVOR TYPICAL DIURNAL TRENDS BUT OTHERWISE COULD BE GUSTY AND ERRATIC IN AND NEAR ANY SHRA/TSRA OR OUTFLOW BOUNDARIES WHICH COULD IMPACT AIRPORT CONFIGURATIONS. MAINLY SCT-BKN CLOUDS AOA 10K-15K FEET WITH LOWER CIGS AND VSBY IN AND NEAR ANY SHRA/TSRA. ACTIVITY SHOULD DECREASE BETWEEN 03Z AND 06Z SATURDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA ARE EXPECTED ACROSS THE AREA AFTER 18Z AND ESPECIALLY AFTER 20Z TODAY WITH THE GREATEST COVERAGE ACROSS MOHAVE, CLARK, SOUTHERN NYE, NORTHEAST SAN BERNARDINO AND INYO COUNTIES. SHRA AND TSRA SHOULD FAVOR A SLOW WESTWARD MOVEMENT ACROSS MOST OF THE AREA. SHRA/TSRA COULD REDUCE VSBY AND CIGS TO MVFR OR LOWER. WINDS SHOULD FAVOR TYPICAL DIURNAL TRENDS THROUGH THIS EVENING BUT COULD BE GUSTY AND ERRATIC IN AND NEAR ANY SHRA/TSRA. SCT-BKN CLOUDS AOA 10K-15K FEET AWAY FROM ANY SHRA/TSRA. && && .VEF WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ016>022. AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001>003-036. CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ519>527. && UPDATE...GORELOW SHORT TERM/AVIATION...STACHELSKI LONG TERM...HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 30, 3:28 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 328 AM PDT FRI AUG 30 2013 AZZ001-003-036-CAZ519-520-522-524-NVZ016>022-310700- NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-DEATH VALLEY NATIONAL PARK-EASTERN MOJAVE DESERT- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 328 AM PDT FRI AUG 30 2013 /328 AM MST FRI AUG 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO CREATE THE POTENTIAL FOR THUNDERSTORMS WITH VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL 11 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MONSOON MOISTURE WILL LINGER OVER THE AREA THROUGH MUCH OF NEXT WEEK LEADING TO ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THERE IS POTENTIAL FOR SOME DRYING BY THURSDAY WHICH WOULD LEAD TO DECREASING THUNDERSTORM CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY WITHIN THE WATCH AREA THIS AFTERNOON AND EVENING. MEANWHILE...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-CAZ521-523-525>527-NVZ014-015-310700- LOWER COLORADO RIVER VALLEY-WHITE MOUNTAINS OF INYO COUNTY- WESTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- 328 AM PDT FRI AUG 30 2013 /328 AM MST FRI AUG 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WITH LOCALLY HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MONSOON MOISTURE WILL LINGER OVER THE AREA THROUGH MUCH OF NEXT WEEK LEADING TO ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THERE IS POTENTIAL FOR SOME DRYING BY THURSDAY WHICH WOULD LEAD TO DECREASING THUNDERSTORM CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:17 PM MST | Flash Flood Warning | VEF | Mohave | 118 min |
| Aug 29, 5:39 PM MST | Areal Flood Advisory | VEF | Mohave | 111 min |
| Aug 29, 5:49 PM MST | Flash Flood Warning | VEF | Mohave | 116 min |
| Aug 29, 7:08 PM MST | Flash Flood Warning | VEF | Mohave | 112 min |
| Aug 29, 7:18 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
| Aug 29, 7:39 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 36 min |
| Aug 30, 2:36 AM MST | Flash Flood Watch | VEF | Mohave | 18 hr |
| Aug 30, 11:27 AM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 30, 12:16 PM MST | Flash Flood Warning | VEF | Mohave | 119 min |
| Aug 30, 1:40 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 30, 3:55 PM MST | Flash Flood Watch | VEF | Mohave | 54 hr |
| Aug 30, 4:11 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 30, 4:48 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.